Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS El Paso, TX

July 17, 2014Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 17, 2014, 3:54 PM MDT for Grant County, New Mexico. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 3:54 PM MDT (21:54 UTC)
Expired
Jul 17, 2014, 5:45 PM MDT
In force
111 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 160 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WGUS54 KEPZ 172154
FFWEPZ
NMC017-172345-
/O.NEW.KEPZ.FF.W.0014.140717T2154Z-140717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
354 PM MDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 545 PM MDT

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  COONEY...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  MIMBRES...
  BEAR CANYON LAKE...

DOPPLAR RADAR INDICATES THAT MORE THAN TWO INCHES OF RAIN HAS FALLEN 
OVER THE WESTERN PORTION OF THE SILVER FIRE BURN SCAR...WITH ANOTHER 
AREA OF HEAVY RAIN UPSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3308 10788 3296 10785 3292 10781 3262 10774
      3261 10797 3308 10807

$$

FAUSETT
1 follow-up statement
535 
WGUS74 KEPZ 172336
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
536 PM MDT THU JUL 17 2014

NMC017-172351-
/O.EXP.KEPZ.FF.W.0014.000000T0000Z-140717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
536 PM MDT THU JUL 17 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 545 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS DECREASED OVER THE WARNED AREA. 
ARROYOS OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3308 10788 3296 10785 3292 10781 3262 10774
      3261 10797 3308 10807

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:23 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 17, 2:23 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MDT THU JUL 17 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THE REST OF THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS
MAY PRODUCE MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING
POSSIBLE. THUNDERSTORM ACTIVITY WILL DECREASE ON FRIDAY AND THE
WEEKEND AS HIGH PRESSURE BUILDS OVER THE REGION. ISOLATED LOWLAND
AND SCATTERED MOUNTAIN THUNDERSTORMS WILL OCCUR THROUGH NEXT WEEK.
DAY TIME TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THIS
WEEKEND THROUGH THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER
THE MOUNTAINS IN THE GILA REGION AND SACRAMENTO MOUNTAIN AREA
THIS AFTERNOON. WITH A NORTHWEST FLOW OVER THE AREA AND THE LAST
PART OF AND UPPER TROUGH MOVING THROUGH THE REGION...THE AIR MASS
REMAINS MOIST AND UNSTABLE WITH FURTHER SCATTERED THUNDERSTORM
DEVELOPMENT EXPECTED THIS AFTERNOON AND TONIGHT. STORMS WILL BE
MORE FREQUENT OVER THE MOUNTAINS AND AREAS EAST OF THE RIO GRANDE.
MODERATE TO HEAVY RAINFALL MIXED WITH SMALL HAIL WILL OCCUR FROM
THE STRONGER STORMS. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS IS POSSIBLE. FLASH FLOODING IS POSSIBLE FOR DRAINAGE
BASINS NEAR BURN SCARS IN THE GILA REGION. THESE STORMS WILL ALSO
PRODUCE WIND GUSTS UP TO 50 MPH. STORMS SHOULD BEGIN TO TAPER OFF
LATER THIS EVENING AS DRIER AND MORE STABLE FILTERS IN FROM THE
WEST.

FOR FRIDAY...THE REGION SHOULD START TO SEE A DECREASE IN SHOWER
AND THUNDERSTORM ACTIVITY AS HIGH PRESSURE ALOFT BEGINS TO BUILD
OVER THE STATE. ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
MAINLY OVER THE MOUNTAINS...DUE TO RESIDUAL MOISTURE...DAY TIME
HEATING AND OROGRAPHIC LIFT. AN OLD FRONTAL BOUNDARY WILL LINGER
OVER PORTIONS OF OTERO AND HUDSPETH COUNTIES...WITH A HIGHER
FREQUENCY OF STORMS EXPECTED THERE FRIDAY AFTERNOON AND EVENING.
RAIN AMOUNTS ARE EXPECTED TO BE LIGHTER WITH SPOTTY ACCUMULATIONS.
WITH HIGH PRESSURE BUILDING ALOFT...TEMPERATURES WILL BEGIN TO
RISE ACROSS THE AREA THE NEXT SEVERAL DAYS. FRIDAY'S TEMPERATURES
WILL BE FEW DEGREES ABOVE NORMAL.

THE WEEKEND WILL SEE ONLY ISOLATED THUNDERSTORM ACTIVITY IN THE
AFTERNOON AND EARLY EVENING. INCREASING STABILITY AND SUBSIDENCE
FROM THE HIGH WILL SUPPRESS MOST CONVECTIVE ACTIVITY. BUT...A FEW
STORMS...MAINLY OVER THE MOUNTAINS...WILL STILL BE ABLE TO FORM
WITH DAY TIME HEATING AND FUELED BY RESIDUAL MOISTURE PRESENT IN
THE AREA. RAIN AMOUNTS WILL BE LIGHTER AND SPOTTY WITH VERY LITTLE
RAIN EXPECTED FOR THE LOWLANDS. DRY LIGHTNING AND WIND GUSTS
AROUND 50 MPH WILL ALSO OCCUR WITH ANY STORMS THAT MAY FORM.
TEMPERATURES WILL CONTINUE TO GET WARMER WITH AFTERNOON HIGHS NEAR
100 FOR PORTIONS OF THE LOWLANDS INCLUDING THE EL PASO METRO AREA.

FOR NEXT WEEK...THE AREA OF HIGH PRESSURE ALOFT WILL STILL BE IN
THE AREA BUT THE CENTER OF THE HIGH IS EXPECTED TO SLOWLY DRIFT
NORTH AS THE WEEK PROGRESSES. THIS WILL ALLOW AN EASTERLY AND
SOUTHEASTERLY FLOW TO SET UP OF OVER THE AREA AND BRING IN SOME
ADDITIONAL MOISTURE TO THE REGION. THIS WILL RESULT IN A GRADUAL
INCREASE IN THUNDERSTORM ACTIVITY THROUGH NEXT WEEK. THUNDERSTORM
DEVELOPMENT WILL REMAIN LARGELY ISOLATED MONDAY AND TUESDAY BUT
COULD BECOME MORE SCATTERED NEXT WEDNESDAY AND THURSDAY DUE TO
INCREASED MOISTURE AND A WEAK UPPER LEVEL WAVE MOVING THROUGH THE
REGION. DAY TIME TEMPERATURES WILL HOVER NEAR OR SLIGHTLY ABOVE
NORMALS NEXT WEEK.

&&

.AVIATION...VALID 18/0000Z - 19/0000Z
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WHILE A COLD
FRONT APPROACHES FROM THE EAST. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING WITH
MOST ACTIVITY EAST OF THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS.
A FEW STORMS WILL PRODUCE MVFR OF IFR CONDITIONS...MAINLY FROM LOW
VISIBILITIES DUE TO HEAVY RAINFALL. WIND GUSTS TO 50 MPH AND SMALL
HAIL ALSO POSSIBLE. STORM COVERAGE SHOULD DIMINISH AFTER 06Z.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WHILE A COLD
FRONT APPROACHES FROM THE EAST. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING WITH MOST
ACTIVITY EAST OF THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS. A FEW
STORMS WILL PRODUCE HEAVY RAINFALL WITH A RISK OF FLOODING. WIND
GUSTS TO 50 MPH AND SMALL HAIL ALSO POSSIBLE WITH ISOLATED STORMS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE SOUTHWESTERN UNITED STATES
FRIDAY AND SATURDAY AND THIS WILL DIMINISH THUNDERSTORM COVERAGE
THROUGH EARLY NEXT WEEK.  TEMPERATURES WILL ALSO CLIMB TO AROUND 5
DEGREES ABOVE NORMAL SATURDAY AND SUNDAY. LOWEST RELATIVE HUMIDITY
WILL BE AROUND 20 TO 30 PERCENT THIS AFTERNOON AND FRIDAY
AFTERNOON...DECREASING TO 15 TO 25 PERCENT SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  74  99  75 /  20  10  10   0  10
SIERRA BLANCA           68  90  71  92  71 /  30  20  20  10  10
LAS CRUCES              69  96  72  98  72 /  20  10  10   0  10
ALAMOGORDO              70  95  73  98  71 /  30  20  20   0  10
CLOUDCROFT              50  74  53  76  53 /  40  30  30  20  20
TRUTH OR CONSEQUENCES   67  94  70  97  70 /  20  10  10  10  10
SILVER CITY             62  90  65  92  65 /  20  20  20  20  20
DEMING                  67  96  70  97  70 /  10  10  10   0  20
LORDSBURG               67  93  70  96  70 /  10  10  10   0  10
WEST EL PASO METRO      74  95  75  99  75 /  20  10  10   0  10
DELL CITY               67  94  70  95  74 /  30  20  20  20  20
FORT HANCOCK            71  97  74  98  76 /  20  20  20   0  10
LOMA LINDA              65  90  69  93  70 /  30  20  20  10  10
FABENS                  72  98  75  99  77 /  20  10  10   0  10
SANTA TERESA            71  97  72  99  74 /  20  10  10   0  10
WHITE SANDS HQ          69  94  72  96  73 /  20  20  20   0  10
JORNADA RANGE           65  95  68  96  68 /  20  10  10   0  10
HATCH                   67  95  70  96  70 /  20  10  10   0  10
COLUMBUS                70  95  73  96  72 /  10  10  10   0  10
OROGRANDE               69  96  72  98  72 /  30  10  10   0  10
MAYHILL                 58  80  61  83  61 /  40  30  20  20  20
MESCALERO               54  81  57  84  57 /  40  30  30  20  20
TIMBERON                52  80  55  82  55 /  40  30  20  20  20
WINSTON                 60  86  63  90  65 /  20  20  20  20  20
HILLSBORO               64  90  67  94  67 /  20  20  20  10  20
SPACEPORT               68  93  71  95  71 /  20  10  10   0  10
LAKE ROBERTS            57  87  60  89  61 /  20  20  20  20  20
HURLEY                  62  91  65  94  67 /  10  20  20  20  20
CLIFF                   61  93  66  95  61 /  10  20  20  20  20
MULE CREEK              59  91  61  94  60 /  10  20  20  20  20
FAYWOOD                 61  89  64  93  66 /  20  20  20  20  20
ANIMAS                  71  96  75  96  73 /  10  10  10  10  20
HACHITA                 69  95  72  95  72 /  10  10  10   0  10
ANTELOPE WELLS          71  96  74  97  70 /  10  10  10  10  20
CLOVERDALE              63  91  66  93  68 /  10  20  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/05 LUNDEEN/ROGASH
Hazardous weather outlook, Jul 17, 11:47 AM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1147 AM MDT THU JUL 17 2014

NMZ401>417-TXZ418>424-181800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1147 AM MDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. STORMS WILL BE MORE FREQUENT OVER THE
MOUNTAINS AND AREAS EAST OF THE RIO GRANDE. MODERATE TO HEAVY
RAINFALL WITH SMALL HAIL WILL OCCUR. LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND POORLY DRAINED ROADS WILL BE POSSIBLE NEAR
STORMS. WIND GUSTS UP TO 50 MPH MAY ALSO OCCUR NEAR STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AND MORE STABLE CONDITIONS WILL LIMIT THUNDERSTORM ACTIVITY
TO MAINLY ISOLATED COVERAGE IN THE AFTERNOON AND EVENING. RAIN
AMOUNTS WILL BE LIGHTER AND SPOTTY WITH FLOODING POTENTIAL
DIMINISHED FOR MOST AREAS. WIND GUSTS AROUND 50 MPH WILL STILL BE
POSSIBLE WITH THESE HIGH BASED STORMS.

.SPOTTER INFORMATION STATEMENT...

IF YOU OBSERVE HAZARDOUS WEATHER OR FLOODING CALL OUR 800 NUMBER
OR TWEET US @NWSELPASO

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:09 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 16, 6:15 PM MDTSpecial Weather StatementEPZLuna45 min
Jul 16, 6:25 PM MDTSpecial Weather StatementEPZHidalgo50 min
Jul 16, 7:00 PM MDTSpecial Weather StatementEPZLuna45 min
Jul 16, 7:15 PM MDTAreal Flood AdvisoryEPZHidalgo60 min
Jul 17, 1:56 PM MDTFlash Flood WarningEPZGrant2 hr
Jul 17, 2:14 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 17, 2:48 PM MDTAreal Flood AdvisoryEPZSierra117 min
Jul 17, 4:07 PM MDTSpecial Weather StatementEPZOtero38 min
Jul 17, 5:32 PM MDTSpecial Weather StatementEPZDoña Ana43 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.